Table of Contents

How to Handle Throwing up Birth Control Pill with These 5 Rules
Health

How To Handle Throwing Up Birth Control Pill With These 5 Rules

If you’re having nausea while taking on birth control pills, read this article. BestLifeTips will share with you the causes and how to prevent throwing up birth control pill.

Do you get nausea after taking birth control pill? What to do after throwing up birth control pill? BestLifeTips will help you answer these questions in this article. Don’t miss it!

Birth control pill basics

Before getting deeper into throwing up birth control pill issue, let’s take a look at the birth control pill basics.

The birth control pill, also called the pill, is a daily pill containing hormones to change the way the body works and prevent pregnancy.

Most brands of the birth control pill are a combination of synthetic estrogen and synthetic progesterone. Pills that only contain synthetic progesterone, otherwise known as progestin, are also available.

Birth control pill protects against pregnancy primarily by preventing ovulation. The pill also makes cervical mucus thicker, making it more difficult for sperm to reach an egg if one is released.

Birth control pill basics

Source: Unsplash/@rhsupplies

Side effects of birth control pill

Here are some side effects of birth control pill that you should know:

  • Irregular bleeding or spotting
  • Nausea
  • Vomiting
  • Breast tenderness

According to Sherry Ross, MD, OB-GYN, and women’s health expert in Los Angeles, these side effects are usually temporary. Most side effects will fade after you’ve been on the pill for two to three months.

If you are experiencing side effects that are affecting your quality of life, go to see your doctor. Maybe another type of birth control pill will work better for you.

Can birth control cause headaches and nausea?

The hormones in birth control pills can cause nausea. The hormone estrogen in birth control pills can cause nausea and other side effects. Estrogen can irritate the stomach lining. The higher the dosage of estrogen in the pill, the more likely a person will feel nauseous. Progesterone in birth control pills can also cause nausea.

Other side effects of birth control pills may include:

  • Enlarged breasts
  • Weight gain
  • Sore breasts
  • Headaches
  • Mood changes

So what should you do after throwing up birth control pill? Keep reading to find out!

What happens if you vomit while on the pill?

What happens if you vomit while on the pill

What happens after throwing up birth control pill? What should you do in that situation?

Observe the two-hour rule

After throwing up birth control pill, the first thing to do is remember what time you took the pill that day. If you throw up within 2 hours after taking your pill, it won’t have had time for your body to absorb, and it won’t be effective. It takes 2-3 hours for your body to absorb the pill into the bloodstream because the pill has to go through the digestive system.

You should take your pill at the same time every day to maintain the hormone levels that prevent pregnancy.

Call your doctor

No matter what specific pill you’re on, you should call your doctor. Tell them the details of your prescription and the frequency of your vomiting, and get full guidance from them.

If throw up the mini-pill, or progestin-only pill, just stick to the schedule, but it’s better to use another kind of birth control like condoms until at least 48 hours after the vomiting or diarrhoea is over.

Severe diarrhea counts

If you have a bad diarrhea within the 2-hour period after taking your pill, you may not be fully protected from pregnancy as you would be if you vomited. Diarrhea prevents proper absorption of birth control hormones into the bloodstream.

If the diarrhea or vomiting lasts for more than 24 hours, you’re likely not going to be protected against pregnancy. Make sure to always get expert advice and stay hydrated.

What to do after throwing up birth control pill?

What to do after throwing up birth control pill

Whether throwing up birth control pill had anything to do with your birth control, you should know what to do to ensure it’s working.

Make sure that is not other medical problems, such as the stomach flu. If you’re sick, seek an appropriate medical care.

If it caused by the birth control pill, you should consider the following rules:

  • If you threw up more than 2 hours after taking the pill, your body has absorbed the pill. No need to worry about that.
  • If you threw up less than 2 hours after taking the pill, take the next active pill in your pack.
  • If you have an illness and aren’t sure you can keep a pill down, wait until the following day and then take 2 active pills with at least 12 hours apart to avoid nausea.
  • If you can’t keep the pills down or they cause vomiting, call your doctor for next steps.
  • If you’re unable to keep pills down for more than a few days or if they’re causing you to vomit, ask your doctor about additional birth control options.

Should I redose after vomiting?

As mentioned above, whether you need to take another pill or not depends on the total amount of time that’s passed between you taking and throwing up birth control pill.

Only when the time of throwing up birth control pill after taking it is less than two hours should you take another pill to make sure you’re protected.

If you’re currently taking the inactive pills and throw up after taking them, you do not need to take an extra pill to stay protected.

How to prevent throwing up birth control pill?

How to prevent throwing up birth control pill

To prevent throwing up birth control pill, don’t take them on an empty stomach. Take it after dinner or with a snack before bed. You can also take an antacid medicine about 30 minutes before taking the pill.

Ask your doctor whether you can use an anti-nausea medication. They may give you a prescription for an anti-nausea medicine. Progestin-only emergency pills are less likely to cause nausea and vomiting than pills containing both estrogen and progestin.

You can also prevent and treat nausea by:

  • Taking the pill at the same time every day. Taking it before you go to bed.
  • Eating light, bland foods, such as saltine crackers or plain bread.
  • Drinking cold liquids.
  • Eating smaller meals slowly.
  • Avoiding activity after you eat.
  • Avoiding spicy foods.

If you’re can’t prevent nausea, ask your doctor for a different birth control pill, or other types of contraceptives.

See more:

Throwing up birth control pill is one of the side effects of the birth control pill. Please Like & Share if you enjoy this article of BestLifeTips.